Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 8, 2018, 6:07 PM CDT for Jackson County, Minnesota; Dickinson County, Iowa. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2018, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 8, 2018, 6:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:08 PM CDT | HAIL 1 | 9 E Round Lake, MN | |
| Jun 8, 6:25 PM CDT | HAIL 0.75 | 5 Nw Orleans, IA | |
| Jun 8, 6:25 PM CDT | HAIL 0.75 | 5 Nw Orleans, IA | |
| Jun 8, 6:33 PM CDT | HAIL 0.75 | 3 Wnw Orleans, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WUUS53 KFSD 082307
SVRFSD
IAC059-MNC063-082345-
/O.NEW.KFSD.SV.W.0045.180608T2307Z-180608T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
607 PM CDT FRI JUN 8 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Dickinson County in northwestern Iowa...
Southeastern Jackson County in southwestern Minnesota...
* Until 645 PM CDT.
* At 606 PM CDT, a severe thunderstorm was located near Orleans, or 7
miles northwest of Spirit Lake, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Okoboji, Orleans and Wahpeton around 620 PM CDT.
Spirit Lake around 625 PM CDT.
Superior around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9491 4326 9491 4325 9494 4345 9538
4360 9527 4355 9486 4350 9485
TIME...MOT...LOC 2306Z 287DEG 18KT 4350 9521
HAIL...1.25IN
WIND...60MPH
$$
Hanko1 follow-up statement
513
WWUS53 KFSD 082328
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
628 PM CDT FRI JUN 8 2018
MNC063-082338-
/O.CAN.KFSD.SV.W.0045.000000T0000Z-180608T2345Z/
Jackson MN-
628 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4350 9491 4326 9491 4325 9494 4340 9528
4350 9520
TIME...MOT...LOC 2328Z 301DEG 17KT 4340 9515
$$
IAC059-082345-
/O.CON.KFSD.SV.W.0045.000000T0000Z-180608T2345Z/
Dickinson IA-
628 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EASTERN DICKINSON COUNTY...
At 628 PM CDT, a severe thunderstorm was located over Okoboji, or
over Spirit Lake, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Terril and Superior around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9491 4326 9491 4325 9494 4340 9528
4350 9520
TIME...MOT...LOC 2328Z 301DEG 17KT 4340 9515
HAIL...1.00IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:52 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 8, 3:52 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 352 PM CDT Fri Jun 8 2018 .SHORT TERM...(This evening through Saturday) Issued at 351 PM CDT Fri Jun 8 2018 Current surface analysis indicating a warm front lying across northeastern into north central Nebraska this afternoon, with some convection breaking out just to the southeast of our CWA over west central IA. Cannot rule out a thunderstorm in our extreme southeastern counties over the next couple of hours, but anticipate most of this activity to remain out of our area. The remainder of the early/mid evening should be quiet, before activity develops in the late evening over western/central SD as a shortwave begins to push eastward out of Wyoming around 00Z. Meanwhile the aforementioned warm front pushes to the north overnight, being situated over east central SD/southwestern MN by Saturday morning. While there are the usual CAM model differences, the general trend is for the western SD convection to encroach on our western CWA after 03Z. Convective parameters will support severe storms with steep lapse rates, ML CAPE running around 2500 J/KG and bulk shear of near 35 kts. Greatest threat would be large hail and damaging winds. Models have been hinting at the convection becoming focused in two areas of our CWA overnight - one across the Highway 14 corridor where there is greater upper level support as the aforementioned shortwave tracks northward around the upper level ridge, and a secondary focus for convection along the MO River corridor closer to a strengthening low level jet through Nebraska and positioned closer to the better instability axis/edge of the CAP. On Saturday, may see a break in the convection by mid morning, with additional thunderstorm development possible in the afternoon, mainly through southwestern MN and the IA Great Lakes as the aforementioned surface front remains stationary across the area. It will be another warm day with an upper level ridge overhead, and highs mostly mid to upper 80s. .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 8 2018 The upper level ridge axis begins to slide eastward on Sunday as upper level energy deepens over the Northern Rockies. Sunday will be the warmest day of the next few, and it will be breezy with highs into the lower to mid 90s over much of the area. Though there are model differences, much of the day should remain dry. The upper level energy slides across southern Canada into the middle of next week, resulting in a zonal upper level flow across the region. This will lead to cooler temperatures, albeit just above normal through the period, with highs mainly lower to mid 80s. There will be periodic thunderstorm chances, with model consensus focused on Monday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jun 8 2018 Southeast flow is expected to prevail through the afternoon hours with improving ceilings east of a line from Cherokee to Marshall MN. Overnight, mesoscale convective system is expected to develop out across the western half of the state, and move into the eastern part of the state after midnight Saturday morning. Some of these storms may be strong. Have started to work timing into the TAFs, but confidence is not high enough at this point to include anything beyond vicinity thunderstorms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...BT
Hazardous weather outlook, Jun 8, 6:02 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 602 PM CDT Fri Jun 8 2018 IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>071-092315- Lyon IA-Sioux-Plymouth-Woodbury-Lincoln MN-Lyon MN-Murray-Nobles- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn- Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will be possible in the early morning Saturday through late morning Saturday. A few storms may be marginally severe with hail up to the size of nickels and isolated wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after midnight. SDZ050-052-057-058-063-064-092315- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Tonight Thunderstorms will push into south central South Dakota mid to late evening, with severe weather possible. There is an enhanced risk of severe weather with hail up to the size of golf balls and wind gusts up to 70 mph. The severe threat will diminish in the early morning hours Saturday, as the storms exit the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances will be very skittish this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 8 pm this evening. IAZ002-003-013-014-021-022-032-MNZ081-090-092315- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Cottonwood-Jackson- 602 PM CDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Tonight Isolated showers and thunderstorms will be possible through sunset, however the activity should not be severe. Small hail and gusty winds will be possible. There will a small chance for additional thunderstorms to move across the area late tonight and continue through Saturday afternoon. The threat for severe weather is marginal, with a few storms capable of small hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may linger Saturday but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.